Share this:
mythreeguys
@mythreeguys

Posts: 3
Joined: Jan 12, 2019

Prolonged phenobarbital usage

Posted by @mythreeguys, 2 days ago

So I've been on phenobarbital for nearly 30 yrs grand mals are controlled a few years ago I do have auras, lately I have had a ton of balance focus and memory issues neurology says the phenobarbital causes dementia in older folks and most likely this is my issue. Anyone know anything of this? They recommend I switch meds to keppra but I've heard a lot of horror stories on it, better ones? I've been seizure free more than 20 years and don't want to do it again but it's better than dementia for me!

REPLY

Hi @mythreeguys that must be an awful side effect!

I wanted to introduce you to @dawn_giacabazi @jakedduck1 and @lethargic. I also wanted to share this discussion on the use of Keppra: https://connect.mayoclinic.org/discussion/keppra/

Back to you, what is your doctor's suggestion for a medication to switch to?

Hi @mythreeguys
It is so difficult to even imagine changing a medication routine that is working. They are finding more and more evidence of long term side effects everyday which leaves you with a very difficult decision. All medications come with risks and side effects. With that being said that leaves you with tough decision. Is the risk and side effects worth it. For me the memory issues were quickly evolving while I was on phenobarbital. I was put on it during my first and second pregnancies. It is much safer on the fetus. But by my 3rd year on it I was having a great deal of difficulty with memory loss, forgetfulness and breakthrough seizures. I was put on keppra to help with the breakthrough seizures and my docs weren’t convinced the memory was from the drug. But after a couple years with both drugs it only progressed and I developed severe depression, severe tremors (my hands were shaking all the time) and weight gain. But I know a lot of others tolerate Keppra very well. My doctors were willing and prepared to try something else but after my last Tonic colonic seizure which my very young children wittiness, I ended up going by ambulance to the hospital they tried to give me two antiepileptic drugs which caused a severe allergic reaction and I stopped breathing. The medications were Zanogran & Topiramate.
That’s when we decided to go through the Mayo Clinic Epilepsy Clinic.

https://www.mayoclinic.org/diseases-conditions/epilepsy/care-at-mayo-clinic/mac-20350102

Now I am only on one medication which the only side effect is sleepiness which lasts about an hour so I take my medication 1 hour before I have to get up for work sand at bedtime. No tremors, no seizures, and no more migraines. So far no long term side effects (12years) but if I get some I am very comfortable knowing this is the right drug for me and I will deal with one comes.

Has you Doctor checked you drug level in you blood? If you have lost any weight recently then they may just have to lower your dose of medication. When my levels were high then I use to feel drunk – off balance, memory fog, blurred vision. They would lower my dose and it would level out after about a week then I would be good again. Do you think that might be possible in your situation?

Praying for guidance!
Dawn

@mythreeguys
Hi there,
I’m not sure what to think about your symptoms. What dose are you on. I’m surprised you haven’t encountered memory and balance issues before. Are they just now becoming more problematic or have you had them for quite awhile.
I wonder if your level is off or if your having some degree of hypoxia (lack of oxygen.) Do you know what your oxygen saturation is. Do you have a pulse oximeter? Although not as accurate as an arterial blood gas (ABG) test it’s a lot less painful.
Cognitive side effects are very common, concentration, speech, attention, memory and so on. Is your blood pressure and heart rate normal? Phenobarbital can also decrease your respiration which may decrease the oxygen to vital organs including the brain. Cognitive problems can affect how quickly you think and react.
One concern I have and one you obviously have is will it be effective. Unfortunately that can’t be predicted. Keppra hasn’t been around very long, maybe 20 years and some doctors are starting to use it as a first line drug. My good friend is on it and so far it has proven, for him, to be
therapeutically equivalent to his previous older first line drug (Dilantin.) Personally, I’d have a problem with switching but I’m not having your symptomatology. You obviously have to weigh the benefits and risks. Remember, Phenobarbital has been studied for over 100 years. Who knows what the research will show about Keppra in another 80 years.
Does your EEG show any seizure activity, is your MRI clear, how about your Neurological exam, is it normal?
Best of luck,
Jake

Ty all for your input

Please login or register to post a reply.